MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48003015X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the operator planned to use a 3mm 15cm saber balloon while treating the superficial femoral artery segment of a male patient suffering from atherosclerotic occlusive disease of the lower limbs.While performing vascular pre-dilation, the balloon ruptured.The balloon was noted to have burst at 10 atm.The case was completed to a non-cordis balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use.There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped per the ifu.The device was prepped normally and was able to maintain negative pressure.The lesion was noted to have severe calcification with moderate vessel tortuosity.The lesion was noted to have a stenosis of more than 90%.The device was not being used to treat a chronic total occlusion (cto).There was no difficulty advancing the balloon catheter through the vessel.The balloon did not kink while being used.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot: 82295124 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, g3, g6, h6.As reported, the operator planned to use a 3mm x 15cm saber percutaneous transluminal angioplasty (pta) balloon catheter while treating the superficial femoral artery segment of a male patient suffering from atherosclerotic occlusive disease of the lower limbs.While performing vascular pre-dilation, the balloon ruptured at 10 atm.The case was completed to a non-cordis balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use.There was no difficulty removing the product from the hoop, the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped normally per the ifu and was able to maintain negative pressure.The lesion was noted to have severe calcification with moderate vessel tortuosity and a stenosis of more than 90%.The device was not being used to treat a chronic total occlusion (cto).There was no difficulty advancing the balloon catheter through the vessel.The balloon did not kink while being used.The device was not returned for evaluation as multiple attempts were made without success.A product history record (phr) review of lot 82295124 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of severe calcification with moderate tortuosity and 90% stenosis likely contributed to the reported event as calcification is known to damage balloon material.The balloon material may have encountered calcified spicules during delivery or upon balloon expansion.However, without the return of the device for analysis, it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, the operator planned to use a 3mm 15cm saber balloon while treating the superficial femoral artery segment of a male patient suffering from atherosclerotic occlusive disease of the lower limbs.While performing vascular pre-dilation, the balloon ruptured.The balloon was noted to have burst at 10 atm.The case was completed to a non-cordis balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use.There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped per the ifu.The device was prepped normally and was able to maintain negative pressure.The lesion was noted to have severe calcification with moderate vessel tortuosity.The lesion was noted to have a stenosis of more than 90%.The device was not being used to treat a chronic total occlusion (cto).There was no difficulty advancing the balloon catheter through the vessel.The balloon did not kink while being used.The device will not be returned for evaluation as multiple attempts were made without success.
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, the operator planned to use a 3mm x 15cm saber percutaneous transluminal angioplasty (pta) balloon catheter while treating the superficial femoral artery segment of a male patient suffering from atherosclerotic occlusive disease of the lower limbs.While performing vascular pre-dilation, the balloon ruptured at 10 atm.The case was completed to a non-cordis balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use.There was no difficulty removing the product from the hoop, the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped normally per the ifu and was able to maintain negative pressure.The lesion was noted to have severe calcification with moderate vessel tortuosity and a stenosis of more than 90%.The device was not being used to treat a chronic total occlusion (cto).There was no difficulty advancing the balloon catheter through the vessel.The balloon did not kink while being used.The device was returned for evaluation.A non-sterile ¿saber 3mm15cm 150¿ was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing a burst condition was present.This was easily identified during the unaided eye visual inspection as the balloon was received severely damaged exposing the guidewire lumen shaft.Functional testing could not be performed, due to the condition of the balloon.A high magnification analysis was performed to evaluate any anomaly or condition that could be related to the reported event.During this microscopical analysis scratch marks were observed present on the balloon surface near the burst limits.The presence of scratch marks on the surface of the balloon indicates that the balloon surface has interacted with a sharp-edged material causing this superficial damage.A product history record (phr) review of lot 82295124 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp¿ was confirmed during device analysis.During visual analysis, the balloon was severely damaged, and exposure of the outer shaft was noted.The exact cause could not be determined.Based on the analysis provided, vessel characteristics of severe calcification with moderate tortuosity and 90% stenosis contributed to the reported event as calcification is known to damage balloon material.The balloon material encountered calcified spicules during delivery or upon balloon expansion.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key18845038
Report Number3007635982-2024-00053
Device Sequence Number12702407
Product Code LIT
UDI-Device Identifier20705032069103
UDI-Public(01)20705032069103(17)260930(10)82295124
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date09/30/2026
Device Catalogue Number48003015X
Device Lot Number82295124
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/15/2024
03/20/2024
05/31/2024
Initial Report FDA Received Date03/06/2024
Supplement Report FDA Received Date03/18/2024
04/15/2024
06/04/2024
Date Device Manufactured10/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5-150 BALLOON; CORDIS 5-80/8-60/8-80 STENT; CORDIS-SMART FLEX 5-100/5-120/5-60 STENT; MUSTANG BALLOON FROM BOSTON SCIENTIFIC; POCO 4-150
Patient Age77 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian